Iowa, 2018

Flood in Iowa, September 7 to 9, 2018

September 7 to 9, 2018 · NWS DMX · 1 event in 1 county or zone

Heavy rainfall in early September resulted in flooding across much of northern and central Iowa with flooding occurring a bit later along the Raccoon River at Perry than in other rivers situated further to the north and east.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
$250,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Heavy rainfall in early September resulted in flooding across much of northern and central Iowa with flooding occurring a bit later along the Raccoon River at Perry than in other rivers situated further to the north and east.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 7, 5:31 PM CST, 59 minutes earlier.

Area forecast discussion, Sep 7, 5:31 PM CST, 59 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
631 PM CDT Fri Sep 7 2018

.SHORT TERM.../Tonight through Saturday/
Issued at 257 PM CDT Fri Sep 7 2018

Primary forecast concern is heavy rainfall potential in the
southeast tonight into early Saturday, along with cloud cover and
temperature trends.

Forecast Confidence: Medium

Synoptic pattern this afternoon features modest southwesterly flow
aloft over the Midwest...with a weak reflection of the remains of
Gordon to our south.  At the surface, a strong high pressure center
is located north of Lake Superior a weak low associated with
Gordon over AR/MO. Still seeing a very distinct moisture boundary
residing over IA with a very moist, tropical-like airmass across
the south and southeast with a much drier airmass north. 12Z
RAOBS depicted this nicely with the KDVN 850mb dewpoint of +16C
/PWAT 1.62"/ with KMSP 850mb dewpoint of -30C /PWAT 0.73"/. Radar
mosaic as of 3 pm showed a continuation of showers over the
southeastern CWA although the overall coverage has diminished
somewhat the past couple hours. Temps this afternoon remain
rather cool, with readings generally in the 60s.

For tonight...good model agreement showing the circulation
associated with the remains of Gordon lifting north into MO.
Tightening gradient on the north side of the circulation will
produce strengthening 925/850mb winds of 30-50kts. Excellent deep
moisture convergence signal in the models over southeast IA and
northern MO. The combination of this moisture convergence, weak
ascent associated with the right entrance region of 300mb jet and
the deep moisture profiles/high PWAT environment is expected to
result in a resurgence of moderate to heavy precipitation over
southeastern IA tonight. Model consensus still shows the heaviest
QPF axis southeast of our area...however still feel that the
Davis/Wapello/Monroe/Appanoose/Wayne county area could easily
pick up 0.5" to 1.0" with higher amounts possible depending on
where the best moisture convergence develops. Due to the weak
lapse rate environment, MUCAPE values are minimal but kept
mention of isolated thunder in the forecast. With all this in
mind, decided to leave the Flash Flood Watch in place for now as
there is still enough potential for at least modest water
problems.

Saturday...the low pressure system will eject off to the
northeast with precip ending by afternoon as drier air filters
into the area. Still expecting quite a bit of cloud cover on
Saturday especially in the south and east, with more sunshine
expected northwest. Temperatures will be rather tricky due to
cloud cover trends, with highs generally in the mid/upper 60s.
Winds will also be rather breezy out of the east/northeast from
10 to 20 mph.

.LONG TERM.../Saturday night through Friday/
Issued at 257 PM CDT Fri Sep 7 2018

Forecast Confidence: High

After the system clears on Saturday evening, looking like a quiet
and very pleasant stretch of weather from Sunday into most of
next week. Zonal upper flow will transition to upper ridging
across the upper Midwest. This will result in mostly clear skies
and a gradual warming trend. Expect highs in the 70s on Sunday
and Monday with upper 70s to lower 80s Tuesday thru Thursday.
Lows will feel fall-like on Saturday and Sunday night with lows
in the upper 40s to lower 50s. Lows will moderate into the 50s
and 60s by late in the week.

&&

.AVIATION.../For the 00Z TAFS through 00Z Saturday evening/
Issued at 631 PM CDT Fri Sep 7 2018

Low CIGS to still impact KDSM and especially KOTM tonight with VFR
conditions expected for much of Saturday as drier air moves in
beneath an area of high pressure and the remnants of Gordon move
eastward away from the state. Winds to become more northeasterly
to easterly through the period. Some showers still possible at
KDSM and KOTM, with some VSBY restrictions possibly late tonight
at KOTM. A very small chance of thunder, but very uncertain show
have left any thunder mention out right now.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Saturday morning for IAZ084>086-
095>097.

&&

SHORT TERM...Fowle
LONG TERM...Fowle
AVIATION...Beerends
Hazardous weather outlook, Sep 7, 2:20 PM CST, 4 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
320 PM CDT Fri Sep 7 2018

IAZ084>086-095>097-081100-
Lucas-Monroe-Wapello-Wayne-Appanoose-Davis-
320 PM CDT Fri Sep 7 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

The potential for heavy rainfall and a few non severe
thunderstorms exists through tonight. A Flash Flood Watch has
been issued for the area. Please refer to the National Weather
Service website at weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed for flooding and heavy rainfall reports.

IAZ039-050-059-081100-
Black Hawk-Tama-Dallas-
320 PM CDT Fri Sep 7 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

River Flood Warnings remain in effect for portions of the area.
Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

River Flood Warnings remain in effect for portions of the area
into the weekend. Please refer to the National Weather Service
website at weather.gov/desmoines for further details.

.SPOTTER INFORMATION STATEMENT...

Spotters will not be needed.

IAZ004>007-015>017-023>028-033>038-044>049-057-058-060>062-
070>075-081>083-092>094-081100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Crawford-Carroll-Greene-Boone-
Story-Marshall-Audubon-Guthrie-Polk-Jasper-Poweshiek-Cass-Adair-
Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Taylor-Ringgold-
Decatur-
320 PM CDT Fri Sep 7 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Dallas

When
September 7, 6:30 PM CST to September 9, 4:00 AM CST
Where
Dallas County, 2.14 mi SSW of Adel to 0.69 mi ESE of Ortonville
Cause
Heavy Rain
Property damage
$100,000
Crop damage
$250,000
Reported by
Official NWS Observations
Coordinates
41.590, -94.030

The North Raccoon River at Perry crested at 15.50 feet on 8 September at 1645 UTC.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 785699.